Alert archive / Indiana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 22, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 30, 2025, 4:33 PM EDT for 13 counties in Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2025, 4:33 PM EDT (20:33 UTC)
- Expired
- Mar 30, 2025, 5:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Cass County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Kosciusko County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Wabash County, IN, Wells County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 33 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:13 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 1:46 PM EDT, 2 hours 47 minutes earlier. Its key messages:
- The potential of strong to severe thunderstorms remains for this afternoon through this evening. The time period of concern remains from 2 pm EDT this afternoon to 11 pm EDT tonight. All severe weather hazards are possible including damaging winds, large hail, and isolated tornadoes. The greatest threat of large hail is expected to be earlier in the time period of concern across northwest Indiana.
- Brief shot of cooler temperatures Monday into Tuesday.
- Another chance for strong to severe thunderstorms exists on Wednesday.
Area forecast discussion, Mar 30, 1:46 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
146 PM EDT Sun Mar 30 2025
.KEY MESSAGES...
- The potential of strong to severe thunderstorms remains for
this afternoon through this evening. The time period of
concern remains from 2 pm EDT this afternoon to 11 pm EDT
tonight. All severe weather hazards are possible including
damaging winds, large hail, and isolated tornadoes. The
greatest threat of large hail is expected to be earlier in the
time period of concern across northwest Indiana.
- Brief shot of cooler temperatures Monday into Tuesday.
- Another chance for strong to severe thunderstorms exists on
Wednesday.
&&
.DISCUSSION...
Issued at 146 PM EDT Sun Mar 30 2025
An area of low pressure moves through the Great Lakes today in
conjunction with a vort max moving northeast into Central Canada. As
it does so, it pushes a 40 kt jet through the region out in front of
a cold front, modeled to push through the area by around 6z. The
best shear is forecast to reach our west between 18z and 21z this
afternoon. Initial boundary-perpendicular oriented shear is expected
to become more parallel as it shifts eastward allowing initial
cellular type to become more linear and for a hail/tornado threat to
become more of a wind/embedded tornado threat. Of note is the
effective helicity values struggling to reach 200 m2/s2 until it
reaches NW OH around 00z. Instability was considered the main
limiting factor heading into the event and scattering of clouds over
IL was a positive sign as well as the better low level lapse rates
modeled on the 12z NAM. Still looks to somewhat of a squeeze play to
try to and get the mid level lapse rates in here to help with DCAPE
and to get better hail sizes, especially if the ML Lapse rates are
going to be unmixed. Morning low cloudiness will also help keep LCLs
less than 1000m to help any embedded tornado threat. Any flooding
threat would appear to need training and the antecedent conditions
of receiving 1 to 3 inches in the Noble/DeKalb counties area as well
as urban conditions to really become much of a factor. Although
ponding could be a factor if it rains at a fast rate. There are 6
rivers in action stage as of this morning.
As the main area of low pressure moves into eastern Canada, the cold
front that caused the showers and storms across the Lower Great
Lakes and Ohio Valley this evening pushes southeast. CAA took place
overnight and 850 mb temps dropped below zero and dew points dropped
from the muggy 60s back into the drier 30s. This will allow for a
cooler day across the area for Monday as highs are back in the 40s
as opposed to the 60s and 70s we've seen the last few days. High
pressure pushes by to the north and mid level ridging pushes through
between Monday and Tuesday allowing some quieter clean up time.
Tuesday will be slightly warmer by a few degrees with some 50 degree
highs as warm advection ensues late afternoon with winds gaining a
southerly wind component.
Between Monday night and Tuesday, a low pressure system forms east
of the Rockies and ejects northeastward toward the western Great
Lakes Tuesday night and Wednesday. With warm advection continuing
Tuesday night, a warm front is pushed northward, but is expected to
move through by the early afternoon setting up the area in the warm
sector for thunderstorms Wednesday. Of course, one issue with this
is that convection may get in here after midnight and before sunrise
and we'll see what that does to the eventual placement of the front.
A 40 kt low level jet was modeled for storms on Sunday, but an even
stronger 45 to 55 kt low level jet is being modeled for storms on
Wednesday. Dew points reattain 60 degrees and highs reach 70 degrees
especially south of US-6. It looks like there may be some
instability available, as long as that warm front is able to move
north through the area and this event occurs around peak heating. As
long as that's the case and with the shear and helicity values being
modeled, this could be a potent severe weather event with all
hazards on the table. Gusty synoptic winds outside of storms will
also be possible. Flooding could be a hazard with this event given
antecedent conditions of recent rainfall, but we'll need to see how
the basins fair and how much runoff can occur to bring rivers back
into action stage or below. Storm motions may be quick through the
area, but training of storms may become an issue with a tendency for
the front to slow down.
Between Thursday and the weekend, the front looks to stall just to
our south and east as a wave of low pressure develops along it and
rides northward. Rain looks to move back into the area Thursday,
especially south of US-24. Then, uncertainty arises as there could
be more showers that continue along a stalled boundary in the same
area into the weekend or the front may be able to push through
Friday.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM EDT Sun Mar 30 2025
MVFR with breezy southerly flow and a few showers in the
vicinity pre-frontal to start. Cold front and line(s) of
convection are then on target to roll through KSBN around 21z
and KFWA ~22z this afternoon. Any local surges in these lines
could bring a brief period of strong to potentially severe winds
to the terminals. The other severe hazards also cannot be ruled
out. Quickly dry out and potentially becoming VFR post-frontal
then into this evening before MVFR cigs wrap back in overnight
into Monday morning.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory from 11 PM this evening to 5 AM EDT
Tuesday for LMZ043-046.
&&
DISCUSSION...Roller
AVIATION...SteinwedelHazardous weather outlook, Mar 30, 2:50 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 250 PM EDT Sun Mar 30 2025 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>080-177-277-311900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Northern Berrien-Southern Berrien- 250 PM EDT Sun Mar 30 2025 /150 PM CDT Sun Mar 30 2025/ ...TORNADO WATCH 71 IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. All modes of severe weather will be possible with a line of thunderstorms late this afternoon into early this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is another chance of thunderstorms Wednesday and Wednesday night. Early indications suggest at least the potential of severe weather Wednesday with all modes of severe hazards once again possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. MIZ081-OHZ001-002-004-005-015-016-024-025-311900- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 250 PM EDT Sun Mar 30 2025 This Hazardous Weather Outlook is for southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is an Enhanced Risk of severe storms late this afternoon into early this evening. All modes of severe weather are possible including wind gusts in excess of 60 mph, large hail in excess of 1 inch diameter, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is another chance of thunderstorms Wednesday and Wednesday night. Early indications suggest at least the potential of severe weather Wednesday with all modes of severe hazards once again possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. LMZ043-046-311900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 250 PM EDT Sun Mar 30 2025 ...TORNADO WATCH 71 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 5 AM EDT TUESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hazardous conditions for small craft will continue through Monday night, and are expected again from Tuesday night through Wednesday night. There is another chance of thunderstorms on Wednesday.
In the hours before
Local storm report, Mar 30, 4:26 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg South Wanatah 41.41N 86.89W
03/30/2025 La Porte IN Emergency Mngr
Power lines down across 421.
&&
MCDLocal storm report, Mar 30, 4:29 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
429 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Tstm Wnd Dmg 1 NNE Westville 41.56N 86.90W
03/30/2025 La Porte IN Emergency Mngr
Lines down across Highway 421.
&&
MCDLocal storm report, Mar 30, 4:31 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
431 PM EDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Dmg 3 NW Dunkirk 40.80N 86.43W
03/30/2025 Cass IN Emergency Mngr
Multiple trees down on US 35.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:41 AM EDT | Small Craft Advisory | IWX | 49 hr | |
| Mar 30, 3:31 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Pulaski, Starke, White | 29 min |
| Mar 30, 3:41 PM EDT | Special Marine Warning | IWX | 94 min | |
| Mar 30, 3:51 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Pulaski, Saint Joseph, Starke | 69 min |
| Mar 30, 3:54 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Marshall, Miami, Pulaski, Starke and 1 more | 51 min |
| Mar 30, 4:05 PM EDT | Tornado Warning | IWX | Pulaski, Starke | 25 min |
| Mar 30, 4:41 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Marshall, Saint Joseph | 49 min |
| Mar 30, 5:01 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Jay, Wells | 44 min |
| Mar 30, 5:05 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, DeKalb, Elkhart, Grant, Huntington and 7 more | 55 min |
| Mar 30, 5:06 PM EDT | Tornado Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 24 min |
| Mar 30, 5:15 PM EDT | Tornado Warning | IWX | LaGrange | 30 min |
| Mar 30, 5:17 PM EDT | Tornado Warning | IWX | DeKalb, Noble | 28 min |
| Mar 30, 5:20 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 55 min |
| Mar 30, 5:34 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben | 56 min |
| Mar 30, 5:34 PM EDT | Tornado Warning | IWX | Steuben | 26 min |
| Mar 30, 6:25 PM EDT | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.